ISTANBUL (AFP) - Turkey is launching an "all-out war" against the use of bonzai, a synthetic drug which has become a serious social problem in the country, the health minister said Friday.
Bonzai, which has become a craze in some parts of low income Turkish society, has come under the spotlight recently after a spate of deaths of young men caused by the abuse of the drug.
The health ministry unveiled an "emergency plan" that includes forming a "social media team" to monitor the online sales of the bonzai, Health Minister Mehmet Muezzinoglu told Milliyet daily on Friday.
Muezzinoglu said that more than 230 people lost their lives due to drugs in Turkey last year, most under the age of 25.
"We won't wait for the deaths to increase day by day. We won't show any more tolerance. Each death is a tragedy for us. We should save our youth from this evil with an all-out war."
The majority of the deaths were caused by bonzai, known as "the poor's man's heroin" because of its low cost. The drug can be bought online for just 2-3 Turkish liras (S$1.17-S$1.75).
Under the measures, which will come into affect in 2015 in 11 "high-risk" provinces, including Turkey's largest city Istanbul, anti-narcotics officials will regularly launch raids on internet cafes, schools and even homes.
To do so, they will seek help from parents, teachers, doctors, school bus drivers and local officials, Muezzinoglu added.
Students and soldiers will be educated about the dangers of the drug, which is highly addictive and has been spreading around Turkey at an alarming rate since 2009.
Sophisticated X-ray machines that look like tomography scanners will be set up on each border gate as well as airports. Abandoned buildings occupied by drug addicts will be demolished.
In some countries the bonzai is sold under the name "phenazepam", a pharmaceutical drug developed for the treatment of several neurological diseases.
Bonzai is an entirely chemical substance that can cause a rapid increase in blood pressure and heart rate and hunger pangs, thirst, loss of memory, temporary blindness and temporary paralysis.
The most common cause of death linked with the abuse of bonzai is heart attack. The drug takes its name from the Japanese bonsai miniature tree, which is spelt bonzai in Turkish.